Wisconsin, 2020Damaging Winds in Wisconsin, August 14, 2020
August 14, 2020 · NWS DLH · 5 events in 1 county or zone
A strong cold front pushed across Minnesota the evening of the 14th and led to the development of a line of storms ahead of the front. As the storms pushed across northeastern Minnesota, they produced all modes of severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front pushed across Minnesota the evening of the 14th and led to the development of a line of storms ahead of the front. As the storms pushed across northeastern Minnesota, they produced all modes of severe weather. However, the storms weakened as the moved into northwest Wisconsin and only led to a few reports of tree damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 14, 6:23 PM CST, 24 minutes earlier.
Area forecast discussion, Aug 14, 6:23 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
723 PM CDT Fri Aug 14 2020
.SHORT TERM...(This evening through Saturday night)
Issued at 411 PM CDT Fri Aug 14 2020
Showers and thunderstorms are expected this afternoon and evening as
a cold front sweeps across the CWA. The main uncertainty with the
line of storms tonight has been the potential for severe weather.
Previous model guidance has suggested MLCAPE exceeding 2000 J/kg,
but more recent runs have shown discrepancies within the CAMs.
Trends have been suggesting only a few hundred J/kg of CAPE with
current visible imagery supporting this since there was minimal
clearing. The wind environment has been much more favorable, with
40- 50 knots of effective bulk shear. In addition, 0-1 km SRH
values have been well over 200 m2/s2. However, given the poor
instability, the strength of convection has so far remained below
severe criteria. Despite the weak instability, these storms still
may turn severe this evening given the strong wind environment.
One possible impact that may result from these storms will be the
potential for flash flooding in the Brainerd Lakes area. Earlier
rounds of convection this morning produced up to 1.5 inches of
rainfall around Cass and Crow Wing Counties. Additional rainfall
tonight is expected to be between 2-4 inches, especially if these
storms begin to backbuild as the LLJ strengthens. A Flash Flood
Watch has been issued for Cass County and Crow Wing County to
account for the potential in flooding this evening.
Following the passage of the cold front tonight, conditions will dry
out by Saturday morning along with cooler temperatures. A slight
chance for additional showers and isolated thunderstorms is possible
Saturday night into Sunday as weak low pressure passes to the north
over Ontario.
.LONG TERM...(Sunday through Friday)
Issued at 411 PM CDT Fri Aug 14 2020
A cooler period is expected to start on Sunday into next week along
with mostly dry conditions as a longwave trough sets up over the
eastern half of the CONUS. Slight chances for showers and
thunderstorms are possible Tuesday and Wednesday as several
shortwaves move across the area. The best chance for widespread
rainfall comes Thursday night into Friday, as a longwave trough
moves across the region.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 722 PM CDT Fri Aug 14 2020
Strong to severe thunderstorms will impact most terminals in the
next few hours as a cold front passes through. Storms have passed
through BRD/INL and are currently impacting HIB. Storms will reach
DLH in the next two hours and HYR around 03Z. Wind speeds will be
gusty and directions variable as storms pass through. MVFR
ceilings and visibilities are likely with heavy rain.
After the cold front moves through this evening, winds will remain
gusty from the west tonight at all terminals. Ceilings will be
MVFR for much of the night with brief periods of IFR possible,
then gradually improving to VFR during the early morning.
High pressure will move in Saturday bringing VFR conditions.
&&
.MARINE...
Issued at 411 PM CDT Fri Aug 14 2020
The main concern this evening will be the chance for showers and
thunderstorms as a cold front approaches the area. Severe storms may
be possible, with strong and gusty winds, large hail, and heavy rain
causing reduced visibilities being the primary hazards. Following
the passage of the cold front overnight, winds will become gusty
on Saturday morning along the South Shore with west winds of 15-20
knots and gusts up to 25 knots. A small craft advisory may be
needed, primarily around the Bayfield Peninsula. Waves tomorrow
will be 2-4 feet, calming down to 2 feet or less by the evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 54 77 56 77 / 100 10 30 0
INL 51 77 51 75 / 90 30 30 0
BRD 51 77 57 78 / 30 0 10 0
HYR 53 77 55 78 / 80 0 20 0
ASX 56 79 57 80 / 60 10 30 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flash Flood Watch until midnight CDT tonight for MNZ025-033-034.
LS...None.
&&
SHORT TERM...Unruh/GSF
LONG TERM...Unruh/GSF
AVIATION...JDS
MARINE...Unruh/GSF
Hazardous weather outlook, Aug 14, 4:06 PM CST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
506 PM CDT Fri Aug 14 2020
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-152215-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
506 PM CDT Fri Aug 14 2020
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
Strong to severe thunderstorms will be possible this evening.
Strong winds and large hail are the primary threats. Storms may
also contain isolated tornadoes, frequent lightning, and heavy
rainfall which may lead to areas of flash flooding. The severe
weather threat will diminish around midnight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered showers and thunderstorms are possible mainly in
northeastern Minnesota Saturday and Saturday night. Severe
weather is not expected.
Thunderstorm chances will return Tuesday through Friday. Severe
weather is not expected.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed tonight.
LSZ121-140>148-152215-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
506 PM CDT Fri Aug 14 2020
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...Tonight
Thunderstorms are expected this evening. Some may be strong to
severe with wind gusts greater than 30 knots, large hail, and
frequent lightning possible. In addition, breezy southwesterly
winds will develop this evening, which may lead to wave heights up
to 5 ft along the Bayfield Peninsula. A Small Craft Advisory may
be needed.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There will be a chance for thunderstorms on Saturday and again
Tuesday through Thursday next week. Severe weather is not
expected.
JDS
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Aug 14, 5:57 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
657 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HEAVY RAIN 1 SSW GRAND RAPIDS 47.22N 93.53W
08/14/2020 M2.25 INCH ITASCA MN TRAINED SPOTTER
2.25 INCHES OF RAIN MEASURED OVER AN HOUR.
&&
WFULocal storm report, Aug 14, 6:01 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
701 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HEAVY RAIN 2 WSW JENKINS 46.65N 94.37W
08/14/2020 M3.45 INCH CASS MN TRAINED SPOTTER
STORM TOTAL RAINFALL FROM THE STORMS THAT
WENT THROUGH THIS MORNING AND AFTERNOON.
&&
WFULocal storm report, Aug 14, 6:03 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
703 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM FLASH FLOOD 1 NE GRAND RAPIDS 47.24N 93.51W
08/14/2020 ITASCA MN PUBLIC
LOCALIZED FLOODING IN THE CITY OF GRAND
RAPIDS. NOTABLE LOCATIONS INCLUDE ACE
HARDWARE ON 5TH STREET AND OTHER DOWNTOWN
BUSINESS LOCATIONS.
&&
JDSLocal storm report, Aug 14, 6:10 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
710 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 1 SW GRAND RAPIDS 47.22N 93.54W
08/14/2020 E0.25 INCH ITASCA MN PUBLIC
SPORADIC PEA SIZED HAIL. REPORT SENT IN VIA
SOCIAL MEDIA.
&&
WFULocal storm report, Aug 14, 6:21 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
721 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL KEEWATIN 47.40N 93.08W
08/14/2020 M0.25 INCH ITASCA MN TRAINED SPOTTER
PEA SIZE HAIL AND TORRENTIAL RAINFALL WITH
2.99 INCHES OF RAINFALL ACCUMULATION.
&&
JDSLocal storm report, Aug 14, 6:23 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
723 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HEAVY RAIN 3 SSE BREVIK 47.04N 94.26W
08/14/2020 M1.23 INCH CASS MN PUBLIC
ADDITIONAL 1.23 INCHES OF RAIN OCCURRED THIS
AFTERNOON AND EVENING. STORM TOTAL RAINFALL
IS 3.99 INCHES SINCE MIDNIGHT.
&&
WFUThunderstorm Wind, Douglas
- When
- August 14, 6:47 PM CST to 6:49 PM CST
- Where
- Douglas County, Superior
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.720, -92.100
A large tree was uprooted near Superior City Hall. Several other reports of downed trees and branches were received from the central part of Superior as well.
Thunderstorm Wind, Douglas
- When
- August 14, 6:52 PM CST to 6:54 PM CST
- Where
- Douglas County, 0.47 mi E of Superior
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.720, -92.090
A large tree was downed by the storm in Superior.
Thunderstorm Wind, Douglas
- When
- August 14, 6:58 PM CST to 7:00 PM CST
- Where
- Douglas County, 0.84 mi NE of Superior
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.730, -92.090
The roof of a large industrial building on the far north end of Superior on the waterfront was severely damaged and partially blown off.
Thunderstorm Wind, Douglas
- When
- August 14, 7:02 PM CST to 7:04 PM CST
- Where
- Douglas County, 0.69 mi S of Sauntry
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.360, -91.820
Several trees were down with some as large as 10 inches in diameter.
Thunderstorm Wind, Douglas
- When
- August 14, 7:04 PM CST to 7:06 PM CST
- Where
- Douglas County, Solon Springs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 46.350, -91.820
A tree was down onto a road in Solon Springs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Wildfire in California, August 14 to 31, 20204 deaths · 18 injured · 61 kt wind · 29 events
- Excessive Heat in California, August 14 to 20, 20202 deaths · 2 events
- Tornadoes and Hail in Nebraska, August 14, 2020$17 million · EF0 · 16 events
- Hail and Damaging Wind in Kansas, August 14, 2020$26 million · 4 in hail · 6 events
- Tornadoes and Hail in Minnesota, August 14, 2020$1.3 million · EF1 · 41 events
- Excessive Heat in California, August 14 to 20, 2020$6.0 million · 15 events
- Tornadoes and Flash Flooding in Minnesota, August 14, 2020EF1 · 47 events
- Hail and Damaging Winds in Texas, August 14, 2020$50,000 · 1.5 in hail · 9 events
- Damaging Wind in Michigan, August 14, 2020$50,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in North Dakota, August 14, 20201.75 in hail · 14 events
- Flash Flooding in North Carolina, August 14, 2020$15,000 · 5 events
- Hail and Damaging Wind in Kansas, August 14, 20204 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916986, 916987, 916988, 916989, 916990.